Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Acute progressive neuropathy–myositismyasthenia-like syndrome associated with immune-checkpoint inhibitor therapy in patients with metastatic melanoma

Möhn, Noraa; Sühs, Kurt-Wolframa; Gingele, Stefana; Angela, Yennyb; Stangel, Martina; Gutzmer, Ralfb; Satzger, Imkeb,,*; Skripuletz, Thomasa,,*

doi: 10.1097/CMR.0000000000000598
Short Communications
Buy

Targeting immune cells instead of cancer cells is a new and successful therapeutic approach in patients with a variety of advanced cancers. Blocking antibodies bind to specific immune-checkpoint molecules namely cytotoxic T-lymphocyte-associated antigen 4, programmed cell death protein-1, and programmed cell death-ligand 1. However, their mechanism of action can lead to immune-related adverse events. In particular, neurological immune-related adverse events present, currently, a problem, as they are rare, difficult to diagnose, and are often high grade or even fatal. Here, we describe four cases with metastatic melanoma who developed symptoms of acute progressive weakness 3–9 weeks after therapy onset with immune-checkpoint inhibitors (ICIs) nivolumab and ipilimumab. Neurological examination and diagnostic procedures revealed results partly consistent with neurological disorders such as neuropathy, myositis, and myasthenia. This suggests an overlap of these known diseases indicating a new ICI-induced neuropathy–myositismyasthenia-like syndrome. Here, we give recommendations for a structured and focused diagnostic assessment in patients presenting with neurological deficits during ICI therapy. This might improve the understanding, management, and ultimately the outcome of ICI-induced neurological adverse events.

Departments of aNeurology

bDermatology and Allergy, Skin Cancer Center Hannover, Hannover Medical School, Hannover, Germany

* Imke Satzger and Thomas Skripuletz contributed equally to the writing of this article.

Received 20 December 2018 Accepted 8 February 2019

Correspondence to Thomas Skripuletz, MD, Department of Neurology, Hannover Medical School, Carl-Neuberg-Street 1, 30625 Hannover, Germany Tel: + 49 511 532 3816; fax: + 49 511 532 3115; e-mail: skripuletz.thomas@mh-hannover.de

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.